California, 2001Flood in California, December 20, 2001
December 20, 2001 · NWS LOX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 20, 2:15 PM PST, 4 hours 58 minutes earlier.
Area forecast discussion, Dec 20, 2:15 PM PST, 4 hours 58 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
215 PM PST THU DEC 20 2001
VIGOROUS UPPER LOW SPINNING OFF THE NORTHERN CALIFORNIA COAST...WITH
AN ASSOCIATED 998 MB SURFACE LOW. INSTABILITY SHOWERS HAVE SPREAD INTO
MUCH OF CENTRAL CALIFORNIA...AS THE COLDER AIR ALOFT FILTERS INTO THE
AREA. JUST NORTH OF OUR FORECAST AREA...IN MONTEREY COUNTY...SHOWER
AND THUNDERSTORM ACTIVITY HAS BEEN MORE WIDESPREAD. DO EXPECT SHOWER
AND THUNDERSTORM ACTIVITY TO CONTINUE TO INCREASE OVER THE NEXT 3
TO 6 HOURS ACROSS SLO/SBA COUNTIES...THEN THIS THREAT WILL AFFECT
VTU/LA COUNTIES TONIGHT.
CURRENT MSAS LIFTED INDEX ANALYSIS ALREADY SHOWING LIFTED INDICES
OF 0 TO -2 ACROSS SLO/SBA COUNTIES...SO ATMOSPHERE IS PRIMED FOR
THUNDERSTORM DEVELOPMENT ACROSS THESE AREAS THIS AFTERNOON. THIS
INSTABILITY BEING CAUSED BY COLDER AIR ADVECTION ALOFT...WITH 500
MB TEMPERATURES RANGING BETWEEN -25 AND -27 DEGREES CELSIUS.
ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE SMALL
HAIL...GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS. AS WITH ANY TYPE
OF COLD SYSTEM SUCH AS THIS...CANNOT EVEN RULE OUT THE POSSIBILITY
OF WATERSPOUTS...FUNNEL CLOUDS...OR SMALL TORNADOS TONIGHT.
MESO-ETA CROSS SECTIONS HAVE INITIALIZED MOISTURE BANDS FAIRLY WELL
THIS AFTERNOON...AND WILL GO WITH IDEA OF INCREASED SHOWER/TSTM THREAT
FOR LA/VTU COUNTIES THIS EVENING. A SECONDARY VORT MAX DROPS DOWN THE
BACK SIDE OF THE UPPER TROUGH LATE TONIGHT/FRIDAY MORNING...CONTINUING
THE THREAT OF SHOWERS.
WILL ISSUE WINTER WEATHER ADVISORY FOR THE MOUNTAINS TONIGHT THROUGH
FRIDAY...WHERE SNOW ACCUMULATIONS ARE GENERALLY EXPECTED TO RANGE
BETWEEN 3 AND 6 INCHES. LOCALLY HEAVIER SNOWFALL AMOUNTS COULD FALL
NEAR HEAVIER SHOWERS AND THUNDERSTORMS. SNOW LEVELS ARE GENERALLY
EXPECTED TO RANGE BETWEEN 3500 AND 4000 FEET...BUT COULD LOCALLY
FALL TO UNDER 3000 FEET IN HEAVIER SHOWERS OR THUNDERSTORMS. THIS
POSES A THREAT OF SNOW ACCUMULATION ON INTERSTATE 5 NEAR THE
GRAPEVINE. RAINFALL AMOUNTS ARE GENERALLY EXPECTED TO RANGE BETWEEN
(0.75) AND (1.50) INCHES ACROSS THE CENTRAL COAST...WHILE LA/VTU
COUNTIES COULD RECEIVE BETWEEN (0.33) AND (1.00) INCH OF RAIN...
WITH LOCALLY HIGHER AMOUNTS POSSIBLE NEAR THUNDERSTORMS. WILL ALSO
HAVE TO WATCH FOR GUSTY SOUTH TO SOUTHEAST WINDS...ESPECIALLY ACROSS
SLO/SBA COUNTIES...AS THE SOUTH-NORTH GRADIENT TIGHTENS THROUGH THE
EVENING HOURS.
DRIER WEATHER ON TAP FOR THIS WEEKEND THROUGH THE CHRISTMAS HOLIDAY.
LAX 8500. GOMBERG
.LOX...WINTER WEATHER ADVISORY (SEE LAXWSWLAX).
HEAVY SURF ADVISORY (SEE LAXMWSLAX)
SMALL CRAFT ADVISORY (SEE LAXCWFLAX).In the hours before
Special weather statement, Dec 20, 3:30 PM PST, 3 hours 43 minutes before
CAZ034>041-044>047-051>054-059-087-088-211130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
330 PM PST THU DEC 20 2001
...A PACIFIC STORM SYSTEM WILL PRODUCE A WIDE MIX OF WEATHER OVER
CENTRAL AND SOUTHERN CALIFORNIA THROUGH FRIDAY MORNING....
A COLD PACIFIC STORM WILL BRING SHOWERS...SNOWFALL...WINDS...AND A
CHANCE OF THUNDERSTORMS ACROSS SOUTHERN AND CENTRAL CALIFORNIA FOR
THE REMAINDER OF THE AFTERNOON AND TONIGHT. BRIEF PERIODS OF HEAVY
RAINFALL AND STRONG GUSTY WINDS CAN BE EXPECTED AS THE STORM MAKES
ITS WAY ACROSS SAN LUIS OBISPO...SANTA BARBARA...VENTURA... AND
LOS ANGELES COUNTIES.
SHOWERS AND ISOLATED THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS SAN
LUIS OBISPO AND SANTA BARBARA COUNTIES. THESE SHOWERS SHOULD INCREASE
IN BOTH COVERAGE AND INTENSITY THROUGH THE EARLY EVENING. SHOWER
ACTIVITY WILL SPREAD SOUTHEAST AND INTO VENTURA AND LOS ANGELES
COUNTIES THIS EVENING. RAINFALL TOTALS WILL RANGE BETWEEN THREE
QUARTERS AND ONE AND ONE HALF INCHES ALONG THE CENTRAL COAST AND
BETWEEN ONE THIRD AND ONE INCH ACROSS VENTURA AND LOS ANGELES COUNTIES.
LOCALLY HIGHER AMOUNTS ARE POSSIBLE NEAR HEAVIER SHOWERS AND
THUNDERSTORMS.
SNOW LEVELS WILL START OUT AROUND 5000 FEET THIS AFTERNOON...AND LOWER
TO BETWEEN 3500 AND 4000 FEET OVERNIGHT...EXCEPT LOCALLY BELOW 3000
FEET IN HEAVIER SHOWERS OR THUNDERSTORMS. WITH SUCH LOW SNOW LEVELS...
EXPECT SNOW TO FALL OVER THE GRAPEVINE ON INTERSTATE 5...HIGHWAY 14
THROUGH SOLEDAD CANYON...AS WELL AS THE FOOTHILLS SURROUNDING THE
ANTELOPE VALLEY. SNOWFALL ACCUMULATIONS OF 3 TO 6 INCHES ARE POSSIBLE
BY FRIDAY...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. SNOWFALL OVER THE
MOUNTAINS...IN COMBINATION WITH STRONG AND GUSTY WINDS...WILL CREATE
HAZARDOUS WINTER WEATHER CONDITIONS. THUS...A WINTER WEATHER ADVISORY
HAS BEEN ISSUED THROUGH FRIDAY FOR THE MOUNTAINS. FOR FURTHER DETAILS
PLEASE REFER TO LAXWSWLAX.
WINDS WILL ALSO PICK UP AS THE SYSTEM MOVES ACROSS SOUTHERN CALIFORNIA.
ALONG THE CENTRAL COAST...SOUTH TO SOUTHWEST WINDS IN THE 20 TO 30 MPH
RANGE ARE EXPECTED THROUGH THIS EVENING...WHILE SOUTHWEST WINDS IN THE
15 TO 25 MPH RANGE CAN BE EXPECTED SOUTH OF POINT CONCEPTION. WINDS
ACROSS THE MOUNTAINS WILL BE SOUTHWEST IN THE 25 TO 35 MPH RANGE.
ADVISORY LEVEL WINDS ARE EXPECTED ACROSS SELECT INTERIOR SECTIONS...
NAMELY THE ANTELOPE VALLEY AND THE SAN LUIS OBISPO COUNTY INTERIOR
VALLEYS...AND A WIND ADVISORY HAS BEEN ISSUED FOR THOSE AREAS.
FOR FURTHER DETAILS PLEASE REFER TO LAXNPWLAX.
WITH COLD AIR DIVING SOUTH OVERHEAD...THUNDERSTORMS ARE POSSIBLE ACROSS
SAN LUIS OBISPO AND SANTA BARBARA COUNTIES THIS AFTERNOON...SPREADING
INTO VENTURA AND LOS ANGELES COUNTIES TONIGHT. THESE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY
DOWNPOURS. AS ALWAYS...COLD AND UNSTABLE STORMS SUCH AS THIS ONE HAVE
THE POTENTIAL TO PRODUCE ISOLATED WATERSPOUTS OR SMALL TORNADOS.
SHOWER ACTIVITY IS EXPECTED TO LINGER INTO FRIDAY MORNING ACROSS MOST
COASTAL AND VALLEY AREAS...WHILE NORTH FACING MOUNTAIN AREAS COULD
RECEIVE SHOWERS THROUGH FRIDAY AFTERNOON.
TANABE/GOMBERG
Flood, Ventura
- When
- December 20, 7:13 PM PST
- Where
- Ventura County, Ventura
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.358, -119.126 (the zone’s center; the record gives no point)
A weather spotter reported street flooding in the community of Ventura.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in California, December 20, 2001$350,000 · F1 · 4 events
- Heavy Snow in California, December 20, 20016 events
- Heavy Snow in Maine, December 20 to 21, 20015 events
- Winter Weather in California, December 20 to 21, 20014 events
- Strong Wind in West Virginia, December 20, 20013 events
- Winter Storm and High Wind in Alaska, December 20 to 21, 200196 kt wind · 2 events
- Heavy Snow and High Wind in Alaska, December 20, 200163 kt wind · 2 events
- Blizzard and High Wind in Alaska, December 20 to 21, 20012 events
- Winter Storm in Maine, December 20 to 21, 20012 events
- Heavy Snow in Pennsylvania, December 20 to 21, 20012 events
- High Wind in Alaska, December 20, 200190 kt wind · 1 event
- High Wind in Virginia, December 20, 20011 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273929.